Alert archive / Pennsylvania / Flash Flood Warnings in 2024
Flash Flood Warning 9, NWS State College, PA
NWS State College, PA issued this flash flood warning at Aug 9, 2024, 7:06 AM EDT for Lycoming County, Union County, Pennsylvania. It was in force for 2 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2024, 7:06 AM EDT (11:06 UTC)
- Expired
- Aug 9, 2024, 9:15 AM EDT
- In force
- 2 hr
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lycoming County, PA, Union County, PA
The radar
The State College radar (KCCX), 88 km from the middle of the area, began a volume at 11:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 7:20 AM EDT | FLOOD | 1 Wsw South Williamspor, PA | Flooding over Beech street and Riverside Drive. |
| Aug 9, 8:03 AM EDT | FLASH FLOOD | New Berlin, PA | Multiple water rescues in New Berlin borough. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 57 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 11.1 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 886 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 607 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.4
The text
As transmitted.
247
WGUS51 KCTP 091106
FFWCTP
PAC081-119-091315-
/O.NEW.KCTP.FF.W.0009.240809T1106Z-240809T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
706 AM EDT Fri Aug 9 2024
The National Weather Service in State College has issued a
* Flash Flood Warning for...
Eastern Union County in central Pennsylvania...
South Central Lycoming County in north central Pennsylvania...
* Until 915 AM EDT.
* At 706 AM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1.5 and 2.5 inches of
rain have fallen, with an additional 1 to 2 inches possible.
Flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Williamsport, Lewisburg, Montoursville, Mifflinburg, Montgomery,
Linntown, Duboistown, New Columbia, Allenwood, Vicksburg, Spruce
Run Reservoir, Elimsport, Forest Hill, South Williamsport, New
Berlin and Little League World Series Complex.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 4119 7709 4124 7703 4124 7695 4121 7689
4116 7688 4113 7690 4111 7689 4109 7688
4094 7690 4088 7692 4089 7694 4087 7700
4089 7703 4102 7707 4113 7710
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...2-3 INCHES IN 1 HOUR
$$
DeVoirWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 6:50 AM EDT, 16 minutes earlier.
Area forecast discussion, Aug 9, 6:50 AM EDT, 16 minutes before
Area Forecast Discussion National Weather Service State College PA 650 AM EDT Fri Aug 9 2024 .SYNOPSIS... The remnants of Tropical Storm Debby will lift north across the area today bringing widespread heavy rainfall. Heavy rain will exit the region by tonight, with drier conditions prevailing over the weekend. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... ...1045Z Update... As expected, SPC TOR Watch #616 in effect for E/SE third of our forecast area. Environment becoming more favorable after 11z for isold tornadoes as turbulent flow associated with Debby's remnants lift north of the Mason Dixon line. Persistent band that extended from the Chesapeake to the Lycoming Valley produced localized damage near Harrisburg between 5:30 AM and 5:45 AM, as torrential rainfall was arriving and Flash Flood warning was issued. Reports of trees down around that time suggest potential wet microburst, but tor cannot be ruled out given weak rotation being tracked at the time (radar operator had TOR Warning worked up but the circulation dissipated at the next scan. A similar environment will be in place throughout the morning. ...Previous discussion.... Main focus this morning on locally heavy rain bands arriving into SC Mountains and Laurel Highlands, and faster progression of rain from south to north across central PA later today. Heaviest rainfall will come between 12z and 16z, with heavy rain decreasing from south to north thereafter. An isolated tornado or two will be possible during that same timeframe over my southeast counties as 0-1km EHI maximizes this morning. Additional westward shift to heavy rain axis puts eastern portions of Elk and McKean Counties under the gun to reach their 1- and 3-hr FFG later this morning, and earlier collaboration with BUF added them to Flash Flood Watch valid 10z to 18z for those two counties. Additionally, we accelerated the ending time of heavier rainfall for the remainder of central PA counties, and adjusted the Flood Watch end time accordingly, running through 22z (vs 06z tonight). && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/... Back edge of Debby's rainfall should be exiting to the east by late afternoon, with a nice evening in store for many thanks to her acceleration. Sfc ridging from the Ohio Valley will deliver much lower dewpoints into central PA tonight, with a pleasant day expected on Saturday with highs ranging from the lower 70s north to the lower 80s southeast. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... Upper level troughing over PA throughout weekend and into the middle of next week continues to support temperatures running a few degrees below normal. Surface ridging and low-pwat air should result in mainly dry weather with plenty of sunshine through Monday over most of the region. However, the air mass crossing the Grt Lks will be cool enough to support some lake effect cloud cover and perhaps a few showers over the northern tier on Sunday and Monday. The only synoptic forcing in place will be weak lingering troughing over Pennsylvania, which could support isolated diurnally- driven convection across the northern tier on Tuesday through Thursday. Moderating surface temps/dewpoints could provide for pleasant days towards the end of next week. && .AVIATION /12Z FRIDAY THROUGH TUESDAY/... Continued very high confidence (80-90%) in poor flying conditions overnight and much of Friday across central PA airspace, as heavy rain from remnants of TS Debby and associated low ceilings bring solid IFR restrictions. Added LLWS for a time overnight for marginal shear conds at most airfields. The best chance for embedded thunderstorms will be from about 15z through 21z Friday in the Lower Susquehanna Valley, so we did add a VCTS group for KMDT and KLNS. E-SE surface winds will slowly increase overnight, and become gusty on Friday (up to 20-25 kt), especially at KLNS and KMDT. KBFD and KJST should see a wind shift to W late in the day. Late day improvement is most likely (50-70% chance) at KBFD and KJST, with less confidence elsewhere. Outlook... Sat..Trending VFR with time, with gusty wind 20-25kt from ~270 degrees. Sun...VFR/no sig wx. Mon-Tue...PM Scattered SHRA/TSRA across N PA. && .HYDROLOGY... The remnants of Tropical Storm Debby will begin to accelerate towards central Pennsylvania, but will still bring heavy rainfall beginning late this evening and continuing through Friday. The heaviest rainfall is expected to begin overnight (~12am across the southern tier to ~2am northern tier) with rainfall rates of 1-3"/hr in the heaviest showers/isolated thunderstorms. Heavy rainfall will continue throughout much of the day before rainfall begins to exit quickly to the east by Saturday evening. Current Event-Total QPF of 3-5" and localized amounts up to 7" along the Alleghenies have been fairly consistent in model guidance outside of some shifting in the track of the remnant low. Recent rainfall has allowed for relatively low FFG values across central portions of the CWA. The Flood Watch was expanded this cycle where some guidance has signaled for heavier rainfall. Impacts from the rainfall will continue into the weekend, where the Susquehanna and Juniata basins will begin to rise towards minor flood stage. && .CTP WATCHES/WARNINGS/ADVISORIES... Flood Watch until 2 PM EDT this afternoon for PAZ005-010. Flood Watch until 6 PM EDT this evening for PAZ006-011-012- 017>019-024>028-033>037-041-042-045-046-049>053-056>059- 063>066. && SYNOPSIS...Lambert/DeVoir/Fitzgerald/Martin NEAR TERM...Jurewicz/Lambert/DeVoir/Fitzgerald/Martin SHORT TERM...Lambert/DeVoir/Fitzgerald/Banghoff/Martin LONG TERM...NPB/Bowen AVIATION...Jurewicz/Gartner HYDROLOGY...NPB
Hazardous weather outlook, Aug 9, 6:24 AM EDT, 42 minutes before
Hazardous Weather Outlook National Weather Service State College PA 624 AM EDT Fri Aug 9 2024 PAZ004-101030- Warren- 624 AM EDT Fri Aug 9 2024 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ005-010-101030- McKean-Elk- 624 AM EDT Fri Aug 9 2024 ...FLOOD WATCH IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ028-041-042-046-049>053-056>059-063>066-101030- Juniata-Northern Lycoming-Sullivan-Southern Lycoming-Union-Snyder- Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon- Cumberland-Adams-York-Lancaster- 624 AM EDT Fri Aug 9 2024 ...FLOOD WATCH NOW IN EFFECT THROUGH THIS AFTERNOON... ...TORNADO WATCH 616 IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flood Watch. Tornado Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ006-011-012-017>019-024>027-033>037-045-101030- Potter-Cameron-Northern Clinton-Clearfield-Northern Centre- Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Somerset-Bedford- Fulton-Franklin-Tioga-Southern Clinton- 624 AM EDT Fri Aug 9 2024 ...FLOOD WATCH NOW IN EFFECT THROUGH THIS AFTERNOON... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
In the hours before
Special weather statement, Aug 9, 6:05 AM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service State College PA
605 AM EDT Fri Aug 9 2024
PAZ049-050-052-091030-
Union PA-Northumberland PA-Snyder PA-
605 AM EDT Fri Aug 9 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN NORTHUMBERLAND...
EASTERN SNYDER AND EASTERN UNION COUNTIES THROUGH 630 AM EDT...
At 604 AM EDT, Doppler radar was tracking a strong thunderstorm over
Selinsgrove, moving north at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Milton, Lewisburg, Selinsgrove, Mifflinburg, Winfield, Watsontown,
Linntown, Hummels Wharf, Middleburg, New Columbia, Montandon,
Kreamer, Port Trevorton, Penns Creek, Richfield, Mount Pleasant
Mills, Kratzerville, Allenwood, Paxtonville, and Vicksburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4067 7691 4069 7711 4108 7704 4109 7698
4112 7697 4110 7675
TIME...MOT...LOC 1004Z 191DEG 36KT 4083 7695
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Beaty/DeVoirSpecial weather statement, Aug 9, 6:28 AM EDT, 38 minutes before
Special Weather Statement
National Weather Service State College PA
628 AM EDT Fri Aug 9 2024
PAZ046-049-050-052-091100-
Southern Lycoming PA-Union PA-Northumberland PA-Snyder PA-
628 AM EDT Fri Aug 9 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN NORTHUMBERLAND...
NORTHEASTERN SNYDER...SOUTH CENTRAL LYCOMING AND EASTERN UNION
COUNTIES THROUGH 700 AM EDT...
At 627 AM EDT, Doppler radar was tracking a strong thunderstorm over
Lewisburg, moving north at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Williamsport, Milton, Lewisburg, Montoursville, Winfield, Muncy,
Watsontown, Montgomery, Linntown, Duboistown, New Columbia,
Montandon, Kratzerville, Allenwood, Vicksburg, Elimsport, Spruce Run
Reservoir, Delaware Run, South Williamsport, and West Milton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 200 PM EDT for central and
north central Pennsylvania.
&&
LAT...LON 4086 7685 4087 7702 4129 7704 4126 7674
TIME...MOT...LOC 1027Z 187DEG 31KT 4094 7693
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
BeatyLocal storm report, Aug 9, 6:57 AM EDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
657 AM EDT Fri Aug 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 AM Tstm Wnd Dmg Harrisburg 40.28N 76.88W
08/09/2024 Dauphin PA 911 Call Center
Multiple trees down, some on a house.
&&
GADThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 12:12 AM EDT | Flash Flood Warning | CTP | Bedford, Fulton | 3 hr |
| Aug 9, 4:30 AM EDT | Flash Flood Warning | CTP | Cumberland, Dauphin, York | 99 min |
| Aug 9, 5:10 AM EDT | Areal Flood Warning | CTP | Bedford, Fulton | 5 hr |
| Aug 9, 6:05 AM EDT | Special Weather Statement | CTP | Snyder, Union | 25 min |
| Aug 9, 6:28 AM EDT | Special Weather Statement | CTP | Union | 32 min |
| Aug 9, 6:34 AM EDT | Areal Flood Warning | CTP | Blair, Cambria, Huntingdon | 4 hr |
| Aug 9, 7:13 AM EDT | Areal Flood Warning | CTP | Franklin | 5 hr |
| Aug 9, 7:27 AM EDT | River Flood Warning | CTP | Cumberland, York | 21 hr |
| Aug 9, 7:52 AM EDT | Flash Flood Warning | CTP | Lycoming, Tioga | 2 hr |
| Aug 9, 8:27 AM EDT | Tornado Warning | CTP | Adams, York | 33 min |
| Aug 9, 8:34 AM EDT | Areal Flood Warning | CTP | Adams, Cumberland, Dauphin, Juniata, Northumberland, Perry and 2 more | 7 hr |
| Aug 9, 8:44 AM EDT | Flash Flood Warning | CTP | Adams, York | 2 hr |
| Aug 9, 8:47 AM EDT | Areal Flood Warning | CTP | Centre, Clearfield | 4 hr |
| Aug 9, 8:54 AM EDT | Flash Flood Warning | CTP | Tioga | 6 hr |
| Aug 9, 9:00 AM EDT | Areal Flood Warning | CTP | Juniata, Mifflin, Perry | 6 hr |
| Aug 9, 9:18 AM EDT | Flash Flood Warning | CTP | Cumberland, Dauphin, York | 117 min |
| Aug 9, 9:30 AM EDT | Areal Flood Warning | CTP | Centre, Clinton, Lycoming, Montour, Northumberland, Tioga and 1 more | 11 hr |
| Aug 9, 9:54 AM EDT | Areal Flood Warning | CTP | Cameron, Clearfield, Clinton, Elk, Lycoming, McKean and 2 more | 10 hr |
| Aug 9, 10:07 AM EDT | Flash Flood Warning | CTP | York | 113 min |
| Aug 9, 10:19 AM EDT | River Flood Warning | CTP | Blair, Huntingdon | 5 hr |
| Aug 9, 10:22 AM EDT | River Flood Warning | CTP | Snyder, Union | 22 hr |
| Aug 9, 10:58 AM EDT | Flash Flood Warning | CTP | Potter, Tioga | 6 hr |
| Aug 9, 11:33 AM EDT | Special Weather Statement | CTP | Schuylkill | 42 min |
| Aug 9, 11:41 AM EDT | Areal Flood Warning | CTP | Cambria | 79 min |
| Aug 9, 11:49 AM EDT | Areal Flood Warning | CTP | Columbia, Lycoming, Montour, Northumberland, Sullivan | 5 hr |
| Aug 9, 11:58 AM EDT | River Flood Warning | CTP | Huntingdon | 16 hr |
| Aug 9, 12:06 PM EDT | Areal Flood Warning | CTP | York | 3 hr |
| Aug 9, 12:27 PM EDT | Areal Flood Warning | CTP | Schuylkill | 3 hr |
| Aug 9, 12:34 PM EDT | Flash Flood Warning | CTP | Lycoming | 116 min |
| Aug 9, 12:45 PM EDT | Flash Flood Warning | CTP | Sullivan | 3 hr |
| Aug 9, 1:31 PM EDT | River Flood Warning | CTP | Tioga | 3 hr |
| Aug 9, 4:56 PM EDT | River Flood Warning | CTP | Centre, Clinton | 12 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.